Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 169, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 12, 2001, 6:35 PM CDT for Cheyenne County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 12, 2001, 6:35 PM CDT (23:35 UTC)
- Expired
- Jul 12, 2001, 7:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1915 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 122335 SVRGLD KSC023-130000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 635 PM CDT THU JUL 12 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CHEYENNE COUNTY IN NORTHWEST KANSAS * UNTIL 700 PM CDT * AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTH OF BIRD CITY TO 12 MILES SOUTH OF BIRD CITY...OR FROM 4 MILES SOUTH OF BENKELMAN TO 17 MILES NORTH OF GOODLAND...MOVING EAST AT 15 MPH. * SEVERE THUNDERSTORMS WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ LAT...LON 4001 10163 3957 10177 3957 10141 4000 10141 THEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:25 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 12, 3:25 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 225 PM MDT THU JUL 12 2001 CHALLENGES ARE THE EXTENT OF TSRA COVERAGE TONIGHT AND SAT NIGHT. MODELS SIMILAR BUT I THINK AVN DEPICTS EXITING 50H S/W OVER E KS BEST. WILL LEAN THAT WAY. 50H HTS HAVE RISEN IN LAST 24 HRS ABOUT 20M AND RIDGE LINE HAS SHIFTED WEST. HOWEVER STILL PLENTY OF MOISTURE AT ALL LEVELS. THAT WITH HEATING AND SLIGHT CAA ALOFT BEHIND EXITING S/W IS KEY TO 40 TO 60 POPS TONIGHT. SOME SEVERE POSS BUT THINK BEST CHANCE FOR THAT IS IN FAR EAST CO. AFTER END TSRAS BY MIDNIGHT COMBINATION OF VERY MOIST BOUNDARY LAYER...LIGHT EAST WINDS AND INCREASING STABILITY ABOVE THINK LOW CLOUDS AND AREAS OF FOG LIKELY EVERYWHERE IN CWA. LITTLE CHANGE IN TEMPS FROM LAST NIGHT. FRI WILL GO A LITTLE ABOVE GUID ON TEMPS (IN UPPER 80S) BASED ON FEWER CLDS AS RIDGE LINE STABILIZES TO WEST AND CENTER BEGINS TO ANCHOR IN NE NM. ALSO NEAR OR SLIGHTLY BELOW POPS GUID. FRI NIGHT SLIGHTLY COOLER AS SLIGHTLY DRIER AIR AND LESS CLDS OVER AREA. WINDS REMAIN LIGHT. LOW TEMPS NEAR 60 MANY AREAS EXCEPT EAST. 20 PERCENT OR LESS POPS. SAT AND SAT NIGHT LITTLE CHANGE IN TEMPS AS UPPER HIGH INITIALLY REMAINS ANCHORED IN NE NM THEN AXIS OF RIDGE BEGINS TO SLOWLY MOVE TO EAST. MODELS SHOW STRONG S/W RUNS THRU RIDGE FROM WEST LATE SAT SO WILL GO ABOVE GUID ON POPS MOST AREAS SAT NIGHT. LOTS OF MONSONAL MOIST IN AREA BY THEN AS UNDER WSW FLOW ALOFT. WILL KEEP FIRST 4 DAYS OF EXTENDED THE SAME AS RIDGE MOVES NE AND STRENGTHENS DURING DAY MON. HOWEVER HAVE ADDED CH TSRAS ON THU AS RIDGE BEGINS TO FLATTEN/WEAKEN. .GLD...NONE. RJC
In the hours before
Local storm report, Jul 12, 5:36 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT THU JUL 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0434 PM 10 N STRATTON NE 75 MPH TSTM GUST
07/12/01 HITCHCOCK GUSTS COULD BE STRONGER
THAN 75 MPH. REPORTED
BY STORM SPOTTER.Local storm report, Jul 12, 5:46 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT THU JUL 12 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 10 N STRATTON NE 1 INCH HAIL
07/12/01 HITCHCOCK REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:32 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 43 min |
| Jul 11, 9:10 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 65 min |
| Jul 11, 11:16 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 44 min |
| Jul 11, 11:50 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 40 min |
| Jul 12, 6:12 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.